A generalization of Dybvig’s result on portfolio selection with intolerance for decline in consumption
In this note we show the following result of Dybvig (1995) is valid for a general von Neumann–Morgenstern utility function: for an agent who does not tolerate a decline in consumption, the optimal investment out of discretionary wealth (in excess of the perpetuity value of current consumption) in the risky asset does not depend on the risk aversion coefficient of her felicity function locally when she does not adjust her consumption. The homotheticity assumption is not required. An implication of our result is that if an economic agent exhibits non-time-separable preference due to intertemporal linkage of consumption, her risk-taking over a short time period can be independent of her felicity function.
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Riedel, Frank, 2009.
"Optimal consumption choice with intolerance for declining standard of living,"
Journal of Mathematical Economics,
Elsevier, vol. 45(7-8), pages 449-464, July.
- Frank Riedel, 2007. "Optimal consumption choice with intolerance for declining standard of living," Working Papers 394, Bielefeld University, Center for Mathematical Economics.
- Dybvig, Philip H, 1995. "Dusenberry's Ratcheting of Consumption: Optimal Dynamic Consumption and Investment Given Intolerance for Any Decline in Standard of Living," Review of Economic Studies, Wiley Blackwell, vol. 62(2), pages 287-313, April.
- Cox, John C. & Huang, Chi-fu, 1989. "Optimal consumption and portfolio policies when asset prices follow a diffusion process," Journal of Economic Theory, Elsevier, vol. 49(1), pages 33-83, October.
When requesting a correction, please mention this item's handle: RePEc:eee:ecolet:v:117:y:2012:i:3:p:646-649. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.